Thrombotic thrombocytopenic purpura secondary to ABO group incompatible blood transfusion in a patient after cardiac surgery

Yalcin Solak, Nedim Yilmaz Selcuk, Abduzhappar Gaipov, Ramazan Ucar, Zeynep Biyik, Kadir Acar

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

The triggers of secondary thrombotic thrombopcytopenic purpura (TTP) include drug toxicity, radiation and high-dose chemotherapy, angioinvasive infections, surgery and acute graft versus host disease. TTP secondary to surgery have been reported in a number of cases. Most of the cases have been occurred after open heart surgery. Extensive endothelial damage is held responsible as the initiating mechanism in postoperative TTP cases. However, there is no report of secondary TTP describing development owing to ABO incompatible blood transfusion. Here, we describe a patient who developed TTP after transfusion of ABO incompatible blood during hospitalization for bypass surgery. We also propose a hypothesis which may account for the possible underlying mechanism.

Original languageEnglish
Pages (from-to)234-236
Number of pages3
JournalIndian Journal of Critical Care Medicine
Volume17
Issue number4
DOIs
Publication statusPublished - Jul 1 2013
Externally publishedYes

Keywords

  • ABO incompatible
  • blood transfusion
  • coronary artery bypass grafting surgery
  • thrombotic thrombocytopenic purpura

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Fingerprint Dive into the research topics of 'Thrombotic thrombocytopenic purpura secondary to ABO group incompatible blood transfusion in a patient after cardiac surgery'. Together they form a unique fingerprint.

  • Cite this